Alert archive / Louisiana / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS New Orleans, LA

October 22, 2007Jefferson Parish, Orleans Parish, Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Oct 22, 2007, 12:10 PM CDT for Jefferson Parish, Orleans Parish, Saint Charles Parish, Louisiana. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2007, 12:10 PM CDT (17:10 UTC)
Expired
Oct 22, 2007, 2:15 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Parish, LA, Orleans Parish, LA, Saint Charles Parish, LA

What was reported inside it

TimeReportWhereRemark
Oct 22, 12:55 PM CDTFLOODNew Orleans, LA2.44 INCHES AT NEW ORLEANS LAKEFRONT AIRPORT SINCE 7 AM.
Oct 22, 12:55 PM CDTFLOODNew Orleans Armstrong A, LA3.00 MEASURED AT NEW ORLEANS INTERNATIONAL AIRPORT SINCE 7 AM.
Oct 22, 12:56 PM CDTFLOODNew Orleans, LA5.25 INCHES OF RAIN MEASURED BETWEEN 7 AM AND 1 PM AT AUDUBON PARK GAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 221715
FFWLIX
LAC051-071-089-221915-
/O.NEW.KLIX.FF.W.0002.071022T1710Z-071022T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1210 PM CDT MON OCT 22 2007

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...TIMBERLANE...METAIRIE...MARRERO...
  KENNER...HARVEY...AVONDALE...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS...
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 215 PM CDT

* AT 1205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
VERY HEAVY RAINFALL APPROACHING JEFFERSON AND ORLEANS PARISHES FROM 
ST CHARLES PARISH...OR ALONG A LINE EXTENDING FROM KENNER TO 
GALLIANO...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  ORLEANS ARMSTRONG AIRPORT...WAGGAMAN...HARAHAN...BRIDGE CITY...
  BARATARIA...JEAN LAFITTE...WESTWEGO...GRETNA...TERRYTOWN AND LAKE
  CATHERINE

THERE ARE NUMEROUS AREAS OF THE METRO AREA THAT ARE EXPERIENCING 
STREET FLOODING. NEW ORLEANS POLICE AND JEFFERSON PARISH SHERIFFS 
OFFICE HAVE BARRICADED SEVERAL FLOODED STREETS. DO NOT DRIVE AROUND 
THE BARRICADES LIMIT ALL TRAVEL TO EMERGENCY TRAVEL ONLY UNTIL 
CONDITIONS IMPROVE. 

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 215 PM. THIS WILL MEAN SOME ACCUMULATIONS IN 
EXCESS OF 6 INCHES WILL HAVE RESULTED SINCE SUNRISE THIS MORNING IN 
SOME LOCATIONS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 2969 9015 2972 9035 3003 9043 3006 9026
      3004 9012 3012 8980 3017 8975 3014 8960
      3002 8975 2999 9001 2992 8990 2992 8996
      2981 9010 2962 8998 2957 9004 2956 9016
TIME...MOT...LOC 1710Z 252DEG 24KT 2999 9030 2945 9020

$$


24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 11:07 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 22, 11:07 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 AM CDT MON OCT 22 2007

.UPDATE...
DO NOT INTEND TO UPDATE ZONES AT THIS TIME. THE GREATER GIST OF
THE FORECAST PACKAGE IS INTACT AND TEMPERATURES MAY STILL HAVE A
CHANCE TO REACH 80 WITH BREAKS IN THE RAINFALL...PARTICULARLY IN
AREAS WHERE RAINFALL HAS NOT BEEN SO PRONOUNCED. RAINFALL TOTALS
ARE COMING IN THE 2 TO 3 INCH RANGE THUSFAR THIS MORNING. WILL
MAINTAIN THE FLOOD WATCH AND EXPANDED TO INCLUDE THE SOUTHWEST
MISSISSIPPI COUNTIES TO BLEND BETTER WITH JACKSON FLOOD WATCH.

COLD FRONT JUST REACH THE SABINE RIVER AND WILL LIKELY BE SLOW
MOVING THROUGHOUT THE DAY AS UPPER LEVEL SUPPORT BEGINS TO CUT-OFF
AND UNDERGO OCCLUSION. ALL MODELS APPEAR TO GET THE FRONT THROUGH
THE FORECAST AREA BEFORE FRONT BECOMES SLUGGISH AND STALLS EAST OF
MISSISSIPPI COAST. WILL CONTINUE WITH THIS THINKING AT THIS TIME
AND HOPE THE CUT-OFF STAYS JUST PROGRESSIVE ENOUGH TO NUDGE THE
SURFACE FRONT EASTWARD. THE HEAVIEST RAINS SHOULD SHUNT EASTWARD
TONIGHT DESPITE THE ACTUAL FRONTAL MOVEMENT. WILL ALSO MAINTAIN
THE SLIGHT RISK SEVERE FOR THE FORECAST AREA AS DAYTIME HEATING
DESTABILIZES THE AIRMASS IN ADVANCE OF THE FRONT. NO REAL SOLID
STRUCTURES HAVE BEEN NOTED THROUGHOUT THE MORNING BUT THE LATEST
LOOK AT KLIX SRM PRODUCTS ARE STARTING TO SHOW SOME SHEAR FEATURES
AND VAD WIND PROFILE SHOWS GOOD TURNING IN THE LOW LEVELS WITH
DECENT HELICITY CONDUCIVE OF SHORT WEAK SPIN-UPS.

&&

.AVIATION...
IFR CEILINGS AND VISIBILITY IN RAIN AREAS...OCCASIOANLLY REDUCED
TO LIFR CONDITIONS AT KMSY...KNEW...KGPT. MVFR CONDITIONS AT KBTR
AND KMCB WILL LIKELY DETERIORATE LATER THIS AFTERNOON AND EVENING
AS FRONT APPROACHES. WIDESPREAD MVF CEILINGS POST-FRONTAL.

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT MON OCT 22 2007/

DISCUSSION...

EARLY THIS MORNING THERE WAS A DEVELOPING LOW PRESSURE CENTER OVER
MISSOURI ALONG A COLD FRONT EXTENDING INTO CENTRAL TEXAS. A DEEP
UPPER TROUGH STRETCHED FROM THE NORTHERN PLAINS TOWARD NEW MEXICO.
THIS SYSTEM WILL CONTINUE TO DEVELOP TODAY...WITH A WARM FRONT
AND EXTENSIVE MOISTURE PUSHING NORTHWARD ACROSS OUR PCWA THIS
MORNING. THE PRECIP WATER ON THE 00Z LIX SOUNDING WAS 2.01
INCHES...AND THE MODELS SHOW VALUES GOING UP TO 2.4 TO 2.5 INCHES
THIS AFTERNOON. THIS WILL LEAD TO WIDESPREAD CONVECTION ACROSS THE
AREA TODAY INTO TONIGHT. THERE REMAINS SOME DIFFERENCE IN THE
MODELS WITH THE PROGRESSION OF THE SYSTEM...ALTHOUGH THE
GFS...NAM...AND ECMWF ALL CUT OFF A LOW IN THE SOUTHERN PLAINS.
THE GFS AND ECMWF SHOW THE UPPER LOW DEEPENING AND LINGERING
AROUND THE ARKLATEX AREA THROUGH THURSDAY BEFORE EJECTING TO THE
NORTHEAST. THE NAM RETROGRADES THE LOW INTO WEST TEXAS THROUGH
THURSDAY MORNING. WE WILL GO MORE TOWARD THE GFS/ECMWF SOLUTION.
THIS WILL LEAD TO THE SURFACE FRONT PUSHING THROUGH THE AREA
MONDAY NIGHT. AHEAD OF THE FRONT TIDES ARE EXPECTED TO REMAIN
ABOVE NORMAL ALONG THE MISSISSIPPI AND SOUTHEAST LOUISIANA
COASTS...INCLUDING THE TIDAL LAKES. WE WILL KEEP SOME LINGERING
CLOUDS IN THE AREA THROUGH THURSDAY BECAUSE OF THE UPPER LOW
REMAINING IN THE AREA. TEMPS ALSO WILL DROP SIGNIFICANTLY BEHIND
THE FRONT...WITH LOWS INTO THE 40S ACROSS MUCH OF MISSISSIPPI AND
EAST-CENTRAL LOUISIANA TUESDAY AND WEDNESDAY NIGHTS.  25

AVIATION...

A STRONG AREA OF LOW PRESSURE DEVELOPING OVER THE SOUTHERN PLAINS
WILL DRIVE A WARM FRONT THROUGH THE REGION EARLY THIS MORNING...AND
THEN DRIVE A COLD FRONT THROUGH LOUISIANA AND MISSISSIPPI THIS
AFTERNOON INTO TONIGHT.  DUE TO THESE SYSTEMS...PREVAILING IFR
CEILINGS ARE EXPECTED FOR ALL TAF SITES THROUGH TONIGHT.  IN ADVANCE
OF THE FRONT...A LINE OF THUNDERSTORMS MAY DEVELOP LATE THIS MORNING
INTO THIS EVENING.  A BRIEF PERIOD OF LIFR CEILINGS AND VISIBILITIES
WILL BE POSSIBLE IN THE VICINITY OF THESE THUNDERSTORMS.  WINDS WILL
REMAIN STRONG THROUGH THE DAY...WITH PREVAILING WINDS OF 10 TO 15
KNOTS SHIFTING FROM THE SOUTHEAST TO THE SOUTHWEST TODAY...AND THEN
THE NORTHWEST OVERNIGHT.  HOWEVER...GUSTS COULD EXCEED 25 KNOTS AT
TIMES...ESPECIALLY NEAR ANY THUNDERSTORM ACTIVITY THAT DEVELOPS.  32

MARINE...

A STRONG PRESSURE GRADIENT BETWEEN A DEEPENING AREA OF LOW PRESSURE
THE SOUTHERN PLAINS...AND A PERSISTENT RIDGE OF HIGH PRESSURE OVER
THE SOUTHEAST WILL CONTINUE TO BRING SMALL CRAFT ADVISORY CONDITIONS
TO THE COASTAL WATERS THROUGH TONIGHT.  SOUTHERLY WINDS OF 20 TO 25
KNOTS WITH LOCALLY HIGHER GUSTS TO 30 KNOTS CAN BE EXPECTED THROUGH
THE DAY ACROSS THE COASTAL WATERS.  SEAS WILL RESPOND TO THESE WINDS
AND RUN BETWEEN 7 AND 9 FEET ACROSS THE FORECAST AREA.
TONIGHT...WINDS WILL SHIFT TO THE NORTHWEST AS A COLD FRONT MOVES
THROUGH THE COASTAL WATERS.  WINDS WILL REMAIN STRONG AT 20 TO 25
KNOTS AND SEAS WILL REMAIN HIGH BETWEEN 7 AND 9 FEET...AS A COOLER
AND DRIER AIRMASS MOVES OVER THE WARM WATERS OFFSHORE.  OVER THE
TIDAL LAKES EXERCISE CAUTION CONDITIONS ARE EXPECTED TODAY AND
TONIGHT WITH WINDS RUNNING BETWEEN 15 AND 20 KNOTS AND SHIFTING FROM
THE SOUTH TO THE NORTHWEST AROUND MIDNIGHT.  32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  56  59  47 / 100  80  50  20
BTR  81  56  61  48 / 100  80  40  10
MSY  82  59  65  55 / 100  90  50  20
GPT  81  60  65  50 / 100  90  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH TUESDAY MORNING FOR LAZ034>040-046>050-
     056>070.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR GMZ550-555-570-
     575.

MS...FLOOD WATCH THROUGH TUESDAY MORNING FOR MSZ068>071-077-080>082.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR GMZ555-570-575.

&&

24
Hazardous weather outlook, Oct 22, 11:15 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT MON OCT 22 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-230500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1115 AM CDT MON OCT 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE
OUTLOOK AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGH TONIGHT. FLOODING RAINS WILL BE THE PRIMARY CONCERN TODAY.
WEAK SHORT-LIVED TORNADOES MAY DEVELOP AS THE AIRMASS CONTINUES TO
DESTABILIZE IN ADVANCE OF AN APPROACHING COLD FRONT. THE SEVERE
WEATHER AND HEAVY RAINFALL THREAT WILL END WITH THE FRONTAL
PASSAGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME RIVER AND STREAM FLOODING MAY RESULT IN THE UPCOMING DAYS DUE
TO EXCESSIVE RUNOFF. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED
ACROSS THE COASTAL WATERS AND TIDAL LAKES DUE TO STRONG NORTH
WINDS AND BUILDING SEAS AFTER THE FRONT MOVES THROUGH...PERSISTING
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT AGENCIES ARE ENCOURAGED TO NOTIFY THE
NATIONAL WEATHER SERVICE WITH ANY REPORTS OF FLOODING OR SEVERE
WEATHER. A FEW SEVERE THUNDERSTORM OR TORNADO WARNINGS MAY BE ISSUED
THIS AFTERNOON AND EVENING IF ROTATING STORMS ARE INDICATED WITHIN
THE LARGE RAIN AREA.

24

In the hours before

Special weather statement, Oct 22, 10:16 AM CDT, 1 hour 54 minutes before
LAZ040-MSZ077-080-081-221615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1016 AM CDT MON OCT 22 2007

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF MAINLY RAINSHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY
RAINFALL...ALONG A LINE EXTENDING FROM SLIDELL TO BAY ST.
LOUIS...MOVING NORTH AT 15 MPH. THIS WILL IMPACT TRAVEL ON I-10
ACROSS THE MISSISSIPPI COASTAL COUNTIES...I-12 NEAR SLIDELL AND I-59
FROM SLIDELL INTO PEARL RIVER COUNTY.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...PICAYUNE AT 1100
AM...BUSH AND MCNEIL AT 1115 AM...

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

A FLOOD WATCH IS IN EFFECT FOR TODAY. MOTORISTS ARE URGED TO SLOW
DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION SAFELY. POSTPONE
ANY UNNECESSARY TRAVEL UNTIL CONDITIONS IMPROVE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 2:01 AM CDTSpecial Marine WarningLIX89 min
Oct 22, 4:42 AM CDTSpecial Marine WarningLIX93 min
Oct 22, 11:30 AM CDTFlash Flood WarningLIXLafourche2 hr
Oct 22, 12:41 PM CDTSpecial Marine WarningLIX34 min
Oct 22, 1:54 PM CDTSpecial Marine WarningLIX96 min
Oct 22, 2:13 PM CDTSevere Thunderstorm WarningLIXEast Feliciana47 min
Oct 22, 3:31 PM CDTSpecial Marine WarningLIX89 min
Oct 22, 4:40 PM CDTFlash Flood WarningLIXSaint Charles2 hr
Oct 22, 4:47 PM CDTSpecial Marine WarningLIX43 min
Oct 22, 5:03 PM CDTSpecial Marine WarningLIX57 min
Oct 22, 5:04 PM CDTSpecial Marine WarningLIX26 min
Oct 22, 5:43 PM CDTFlash Flood WarningLIXSaint Tammany, Washington3 hr
Oct 22, 5:57 PM CDTSpecial Marine WarningLIX48 min
Oct 22, 6:05 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
Oct 22, 6:52 PM CDTFlash Flood WarningLIXSaint Charles3 hr

Nearby

Flash Flood Warnings in Louisiana, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.